Cutaneous Histoplasmosis Lesions Associated with Immune Reconstruction Inflammatory Syndrome

1Tulane, New Orleans, LA
2Tulane, New Orleans, LA
3Tulane, New Orleans, LA

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 201

Case Presentation:

A 31‐year‐old man with AIDS and disseminated MAC presented with 2 weeks of pruritic rash. Rash was associated with fever, cough, and weight loss. The patient lived in southeastern Louisiana but had recently been to California for 15 months and took occasional trips to the desert. He reported no pets, recent trauma, history of intravenous drug use, or medication allergies. Current medications were Atripla, rifampin, ethambutol, trimethoprim‐sulfamethoxazole, and clarithromycin. He was cachectic and febrile with a diffuse, erythematous, papular rash that had secondary excoriation and ulceration. The rash was on the extremities.but also appeared on the trunk and face, sparing the palms, feet, and genitalia. He had normal heart sounds, clear lungs, and a benign abdomen. The neurologic examination was normal. Two months ago, his CD4 count was 2 cells/mm3, and his HIV viral load was 246,753 copies/mL The CD4 count taken when he was admitted was 93 cells/mm3 with an undetectable viral load. Urine histoplasmosis antigen was elevated. Skin biopsy with H&E stain demonstrated round, narrow‐based, budding yeast within the cytoplasm of multinucleated giant cells.

Discussion:

Hospitalists encounter patients with rashes of unknown etiology Our patient was immunocompromised, had recently traveled, and was on several medications that can cause cutaneous drug reactions. Our patient had recently restarted a antiretroviral medication regimen, resulting in substantial increase in the CD4 count. Although the mechanisms causing IRIS are still uncertain, it is clear IRIS often causes new dermatologic pathology within 3 months of the initiation of antiretrovirals. Patients with low CD4 counts and preexisting opportunistic infections are at highest risk of developing IRIS. Physicians must be vigilant for IRIS if patients are on new antiretrovirals and have a marked increased in the CD4 count or a substantial decrease in the viral load. Dermatologic conditions most often associated with IRIS are herpes zoster and genital warts, but histoplasmosis, leishmaniasis, cryptococcosis, or infections with molluscum contagiosum, Mycobacterium leprae, and HHV8 are also possibilities. Our patient was diagnosed with disseminated histoplasmosis with cutaneous manifestations presenting within 3 months of restarting HAART. Fever and weight loss are the most common symptoms in patients with AIDS with disseminated histoplasmosis. Skin biopsy is the most effective way to diagnose cutaneous histoplasmosis lesions. If the skin biopsy is inconclusive, a fungal culture can add additional diagnostic certainty. Our patient was treated with amphotericin B followed by itraconazole. The rash had improved after 2 weeks of treatment. We continued his antiretrovirals during this time. Physicians should consider holding antiretrovirals in life‐ or organ‐threatening cases of IRIS. Concomitant steroids should also be considered. IRIS should be investigated in patients with an infection presenting soon after starting antiretrovirals.

Conclusions:

See above.

Author Disclosure:

E. Stringer, none; J. Percak, none; M. Glass, none.

To cite this abstract:

Stringer E, Percak J, Glass M. Cutaneous Histoplasmosis Lesions Associated with Immune Reconstruction Inflammatory Syndrome. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 201. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/cutaneous-histoplasmosis-lesions-associated-with-immune-reconstruction-inflammatory-syndrome/. Accessed April 21, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.